Alert archive / Arizona / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Phoenix, AZ

August 17, 2023Gila County, Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 17, 2023, 2:33 PM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2023, 2:33 PM MST (21:33 UTC)
Expired
Aug 17, 2023, 6:30 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2805 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1851 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WGUS55 KPSR 172133
FFWPSR
AZC007-013-180130-
/O.NEW.KPSR.FF.W.0009.230817T2133Z-230818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
233 PM MST Thu Aug 17 2023

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Maricopa County in south central Arizona...

* Until 630 PM MST.

* At 233 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in Campaign Creek. Between 0.5 and 1.5 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Roosevelt, Tonto National Monument and Roosevelt Estates.

This includes AZ Route 188 between mile markers 229 and 238.

This includes the following streams and drainages...
  Salt River, Campaign Creek, Tonto Creek, Pine Creek, Burnt Corral 
  Creek and Reavis Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3368 11114 3367 11098 3359 11087 3347 11108
      3358 11120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
2 follow-up statements
621 
WGUS75 KPSR 180054
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
554 PM MST Thu Aug 17 2023

AZC007-013-180130-
/O.CON.KPSR.FF.W.0009.000000T0000Z-230818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
554 PM MST Thu Aug 17 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST THIS 
EVENING FOR GILA AND MARICOPA COUNTIES...

At 554 PM MST, Heavy rain fell across Campaign Creek over the past 
few hours. Radar estimates between 0.5 and 1.5 inches of rain has 
fallen. Flash flooding is ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Roosevelt, Tonto National Monument and Roosevelt Estates.

This includes AZ Route 188 between mile markers 229 and 238.

This includes the following streams and drainages...
  Campaign Creek, Salt River, Tonto Creek, Pine Creek, Burnt Corral 
  Creek and Reavis Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3368 11114 3367 11098 3359 11087 3347 11108
      3358 11120

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MS
465 
WGUS75 KPSR 180130
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
630 PM MST Thu Aug 17 2023

AZC007-013-180140-
/O.EXP.KPSR.FF.W.0009.000000T0000Z-230818T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Maricopa AZ-
630 PM MST Thu Aug 17 2023

...FLASH FLOOD WARNING HAS EXPIRED FOR GILA AND MARICOPA COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3368 11114 3367 11098 3359 11087 3347 11108
      3358 11120

$$

MS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 11:16 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Aug 17, 11:16 AM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1116 AM MST Thu Aug 17 2023

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Above normal temperatures today will quickly cool into a below
normal range over the weekend with increasing chances for showers
and thunderstorms. Copious moisture associated with a tropical
system moving up the Baja peninsula will almost certainly bring
several rounds of rainfall to southeast California and the Lower
Colorado River Valley. Some of this rain may be heavy at times
leading to flash flooding over weekend. Drier weather with warming
temperatures will return to the region by the middle of next week.

&&

.DISCUSSION...
The overall Conus synoptic pattern has changed little in the past 48
hours with an unseasonably deep trough stretched along the
California coast flanked by an anti-cyclone elongated from the
southern Rockies through the Pacific NW. A deepening shortwave
progressing through the Upper Midwest has pinched and displaced the
Rockies high pressure ridge to near the AZ/NM border providing a
pattern of deep southerly flow over the forecast area. With H5
heights steady near 594dm today, temperatures will once again soar
near and above 110F across lower elevation communities resulting in
another day of excessive heat. However, as the midlevel ridge
retreats back into the southern plains Friday, modest height falls
will allow temperatures to cool closer to the seasonal normal
Friday, then easily into a below normal range over the weekend.

Thunderstorm evolution this afternoon/evening should be similar to
the past couple days with scattered initiation over higher terrain
areas struggling to maintain cohesion and updraft intensity
propagating into lower elevations. While ridging and subsidence
aloft are not particularly strong, boundary layer mixing ratios only
around 9-10 g/kg yield MLCape values under 1000 J/kg with notable
CinH. Certainly a deep enough outflow could break through the
capping inversion at the top of the boundary layer sparking a few
storms around the Phoenix metro, but the preponderance of HREF
evidence suggests only isolated activity locally with better chances
for organized storm complexes over southern AZ/northern Sonora.

The overall synoptic pattern will change rapidly Friday as the
afomentioned coastal California trough deepens and shifts east while
subtropical ridging migrates into the Southern Plains. Enhanced
meridional jet energy on the eastern flank of the trough will place
the forecast area in a very favorable position for ascent towards
the right rear jet entrance region. Elevated thunderstorm activity
may be ongoing prior to sunrise Friday in association with gravity
waves and/or MCVs tapping midlevel moisture already in place
juxtaposed with a steep lapse rate environment. Otherwise, more
robust surface based convection should erupt during the afternoon
hours with multiple outflow boundaries converging into lower desert
communities. While moisture and instability parameters will likely
be no better than the past several days, the far superior synoptic
pattern coincident with the potential of multiple colliding
boundaries lends better confidence of greater storm coverage - some
of which could be strong to severe.

No major forecast changes over the weekend as TC Hilary propagates
just west of the Baja peninsula eventually becoming absorbed into
the greater western trough structure. While some uncertainty
naturally exists with respect to the exact track of Hilary,
confidence is good that this system will become a major hurricane
with an expansive envelop of moisture crossing 25N 115W Saturday
afternoon as it enters a rapid weakening phase. In the end, the
precise track becomes somewhat immaterial given the impacts will be
focused on the inland moisture advection and rainfall well ahead of
the circulation center. Much like Friday, morning elevated
convection may be an issue Saturday through the western CWA as the
outer banding features of Hilary and enhanced synoptic ascent spread
into the area. Saturday afternoon/evening has all the hallmarks of a
classic predecessor event with the initial moisture surge streaming
into a steep midlevel lapse rate environment over SE AZ/SE CA.
Models suggest low level mixing ratios 13-15 g/kg surging north
resulting in MLCape values over 2000 J/kg with minimal inhibition.
While DCape and shear will not be particularly large, mechanical
mixing of higher momentum air could produce damaging wind gusts and
blowing dust. Eventually, hazards will become focused on
hydrological issues and flash flooding Saturday evening and
overnight.

The potential for a very high impact weather event across the
western CWA still appears on tap early next week as the remnant
moisture from Hilary surges into southern California. NAEFS mean
output is even more impressive than yesterday with anomaly fields
off the charts for almost every salient parameter (this is
particularly impressive given this is an ensemble mean). Normalized
standard deviations greater than 5.0 and raw values never
experienced this time of year can be seen in midlevel heights, H8-H5
V-wind, and IVT to name a few. These ridiculously extreme values
will be tapping a huge reservoir of PWATs greater than 2 inches with
a massive poleward advection Saturday night through Monday morning.
Models continue to advertise several rounds of steady moderate to
heavy rainfall along and west of the Colorado River with over half
of the raw GEFS membership depicting storm totals amounts of 2-6".
Official WPC QPF has trended in this direction with amounts even as
high as 8 inches forecast over the highest points of Joshua Tree NP.
Undoubtedly, flood watches will be necessary for the entire western
CWA in future forecast packages.

Towards the eastern CWA, forecast uncertainty is far greater with
conceptual modeling and historical precedent suggesting minimal
impacts and extended periods of dry weather. Official NBM POPs still
seem far too high around and east of Phoenix as the prevailing north
and east winds would promote drier, downsloping flow. Certainly, a
few banded showers lifting through the region would be expected,
however forecast BUFR soundings show limited instability capped by
multiple midlevel subsidence inversions. Regardless, by Monday
afternoon as the remnants of Hilary completely lift and shear into
the trough, a somewhat drier weather regime will spread into the
forecast area. However, enough residual moisture and favorable
southerly flow will persist to maintain convective potential into
the middle of the week.

&&

.AVIATION...Updated at 1817Z

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Southeast and south flow aloft (AOA FL100) will continue through
at least tonight. Below that, southwest and westerly winds will be
favored this afternoon and evening trending to easterly. However,
outflow winds from distant thunderstorms are expected to affect
the Valley floor this evening. There is a lot of uncertainty in
the strength, direction, and timing. But, the most likely
directions of the outflow winds are southerly and easterly. Thus,
there may be more than one outflow/gust front that moves through.
At this time, southerly appears to be more likely and the timing
being in the 02Z-04Z time range. There is roughly 50% probability
of peak winds reaching or exceeding 30kts at the TAF sites (most
likely at KIWA and KPHX). Reduced visibility is possible in
blowing dust but not enough to drop below VFR. There is potential
for new storm development thereafter. But, at this time, coverage
is anticipated to be low enough to preclude prevailing or TEMPO
groups for TSRA. Winds will weaken in the overnight hours. Otherwise,
anticipate increasing mid-high clouds this evening.

An uptrend in storm activity and outflow wind strength is
anticipated for Friday afternoon/evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

South and southwest winds aloft will continue through at least
Friday. Thunderstorm activity through the forecast period is
expected to remain east of the Lower Colorado River Valley. There
is potential for storms over La Paz County to send outflow winds
that could reach KBLH this evening. However, confidence in that
scenario is too low to reflect in the TAF. Even lower confidence
in storms over far northern Baja affecting KIPL. Overall, surface
winds will favor familiar warm season patterns but with more
westerly wind directions than usual for KIPL.

&&

.FIRE WEATHER...
Above normal temperatures will abruptly cool into a below normal
range over the weekend as an increase in clouds and thunderstorms
associated with a tropical system spreads into the region. Isolated
storms with limited chances for wetting rainfall today will become
more numerous Friday, then consolidate into steady rainfall across
western districts this weekend. Portions of the lower Colorado River
Valley and southeast California may experience exceptionally heavy
rainfall and flash flooding Saturday through Monday. Drier and
warmer weather should return to the districts by the middle of next
week. Humidity levels as low as 15-25% today will struggle to even
fall below 40% over the weekend with some western districts
remaining nearly saturated for prolonged periods. Aside from any
thunderstorm gusts, winds will generally follow typical
upslope/downvalley patterns the next couple days. However with the
approach of the tropical system, east and north winds will become
more predominant over the weekend. Some stronger winds may also be
possible Sunday and Monday, however the extremely moist conditions
will preclude any greater fire weather threat.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST this evening for AZZ530-
     532-534-537>544-546-548>551-553>555-559.

     Flood Watch from Saturday morning through Monday afternoon for
     AZZ530>533-535-536.

CA...Excessive Heat Warning until 8 PM PDT this evening for CAZ562-
     563-566-567-569-570.

     Flood Watch from Saturday morning through Monday afternoon for
     CAZ560>570.

&&

DISCUSSION...18
AVIATION...AJ
FIRE WEATHER...18

In the hours before

Special weather statement, Aug 17, 2:07 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
207 PM MST Thu Aug 17 2023

AZZ547-556>558-172145-
Mazatzal Mountains AZ-Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
207 PM MST Thu Aug 17 2023

...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 245 PM MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm near
Tonto National Monument, or 7 miles southeast of Roosevelt. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Roosevelt, Roosevelt Dam, Tonto National Monument, and Roosevelt
Estates.

This includes AZ Route 188 between mile markers 226 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Apache Lake and Roosevelt Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3372 11095 3351 11090 3347 11115 3365 11128
      3375 11097
TIME...MOT...LOC 2106Z 164DEG 1KT 3357 11108

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:56 PM MSTSpecial Weather StatementPSR64 min
Aug 16, 6:24 PM MSTSpecial Weather StatementPSR66 min
Aug 16, 6:31 PM MSTSpecial Weather StatementPSR59 min
Aug 16, 6:47 PM MSTSpecial Weather StatementPSR58 min
Aug 16, 6:50 PM MSTSevere Thunderstorm WarningPSRMaricopa40 min
Aug 16, 6:59 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Aug 17, 1:17 PM MSTFlood WatchPSRGila, La Paz, Maricopa, Pinal, Yuma4 days
Aug 17, 2:07 PM MSTSpecial Weather StatementPSRGila38 min
Aug 17, 2:21 PM MSTAreal Flood AdvisoryPSRGila, Maricopa12 min
Aug 17, 2:24 PM MSTSevere Thunderstorm WarningPSRGila, Maricopa51 min
Aug 17, 3:37 PM MSTSpecial Weather StatementPSR53 min
Aug 17, 4:41 PM MSTSevere Thunderstorm WarningPSRPinal49 min
Aug 17, 4:55 PM MSTSpecial Weather StatementPSRPinal50 min
Aug 17, 4:57 PM MSTSpecial Weather StatementPSR48 min

Nearby

Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.